April 2019

CATARACT

Research Highlight
Does tamsulosin remain on cataract practitioners’ radars?


by Maxine Lipner EyeWorld Senior Contributing Writer

“Half the battle is in knowing that they might have intraoperative floppy iris syndrome and knowing that if you did nothing other than to go slowly and carefully, this would reduce the risks.”
—Robert Campbell, MD, FRCSC

Iris damage during phaco in a case of floppy iris syndrome
Source: Daljit Singh, MD

 

Tamsulosin remains a commonly used drug for prostate hyperplasia. When it comes to the effect of tamsulosin use on cataract complications, investigators in a population-based study1 led by Robert Campbell, MD, FRCSC, determined that the rate associated with intraoperative floppy iris syndrome has been dropping over a 10-year period.
Several of the group’s investigators were among those who had worked years earlier helping to show the risk of tamsulosin in those undergoing cataract surgery and wanted to know what had become of such patients as awareness has grown. “Often when surgeons know there’s a problem, they can anticipate it,” Dr. Campbell said. “They develop new techniques and devices to try to deal with the problem, and we wanted to know whether those things made a difference in the real world at a population level.”

Population-based study

Included in the study were all patients who had cataract surgery in Ontario, which is Canada’s largest province with 13 million people. “But we looked only at men because the vast majority of people who use the drug are men,” Dr. Campbell said.
As part of the study, investigators considered two groups to determine whether outcomes had improved over time: those who had used tamsulosin and those who had not. “Interestingly, we found that things had improved in both groups,” Dr. Campbell said. The idea was to look at four outcomes that occur after cataract surgery—posterior capsule rupture, endophthalmitis or infection, dropped lens fragments requiring vitrectomy, and retinal detachment—and consider how these rates had changed over time.
The timeframe considered was from 2003 to 2013. “We chose that period because it overlaps the first description of intraoperative floppy iris syndrome, which is associated with tamsulosin and which was described in the literature only around 2005,” he said. “That was the period we thought would be the highest because no one even knew this was a problem, and they kept encountering these unexpected problems intraoperatively.” With time as people tried different techniques to prevent tamsulosin-associated complications, the thinking was that these would diminish.
At the start, investigators found that the overall adverse event rate was only about 1% and went down over time. “It went from just over 1% to less than 1% over the 10 years,” Dr. Campbell said.

Practical implications

Still, practitioners must be watchful when faced with a cataract patient who has taken tamsulosin. To mitigate the risks posed by it, the first thing Dr. Campbell advises practitioners to do is to take a good history and be cognizant of the fact that the patient is on this. “Half the battle is in knowing that they might have intraoperative floppy iris syndrome and knowing that if you did nothing other than to go slowly and carefully, this would reduce the risks,” he said.
Beyond that, there are a number of techniques and devices that can help. “There are ways of retracting the iris or holding the iris in the eye, and there are a number of different devices including iris hooks and the Malyugin ring that can hold the iris in place,” Dr. Campbell said, adding that using heavier kinds of OVDs can help keep the iris from prolapsing. In addition, adjusting the phacoemulsification settings so that the flow through the eye is lower can be helpful. “The less turbulence, the less flow of the irrigating fluid into the eye while you’re operating,” Dr. Campbell said. “The slower that is happening, the less likely it is to push the iris out of the eye.”
Dr. Campbell hopes that practitioners come away from the study with two takeaways. “One is that the complication rates are low for people on tamsulosin as well as those who are not, and they’re getting better over time,” he said. “I think the second message is that by the end of the study, we’re still at 30% or 40% higher risk of having complications [with tamsulosin].” There’s still room for improvement here, he concluded.

About the doctor
Robert Campbell, MD, FRCSC
Professor of ophthalmology
Queen’s University
Kingston Health Sciences Center
Ontario, Canada

Reference
1. Campbell RJ, et al. Evolution in the risk of cataract surgical complications among patients exposed to tamsulosin: a population-based study.
Ophthalmology. 2019;126: 490–496.

Financial interests
Campbell
: None

Contact information
Campbell
: rob.campbell@queensu.ca

Does tamsulosin remain on cataract practitioners’ radars? Does tamsulosin remain on cataract practitioners’ radars?
Ophthalmology News - EyeWorld Magazine
283 110
220 158
,
2019-04-05T09:20:47Z
True, 4